Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 105, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2001, 1:42 PM CDT for Sumner County, Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 1:42 PM CDT (18:42 UTC)
- Expired
- May 17, 2001, 2:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumner County, KS
The radar
The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:00 PM CDT | Hail 0.75 | Conway Spgs, KS | |
| May 17, 2:25 PM CDT | Hail 1 | Milan, KS | |
| May 17, 2:30 PM CDT | Hail 1 | Wellington, KS | |
| May 17, 2:35 PM CDT | Hail 0.75 | Wellington, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 6.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 171842
SVRICT
KSC191-171945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
142 PM CDT THU MAY 17 2001
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 245 PM CDT.
* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MILAN...OR ABOUT 33 MILES SOUTHWEST OF
DOWNTOWN WICHITA...MOVING NORTHEAST AT 10 MPH.
* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 245 PM CDT...
CONWAY SPRINGS...
WELLINGTON...
BELLE PLAINE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF NICKELS...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 245 PM CDT.
LAT...LON 3730 9778 3717 9771 3723 9715 3746 9715
3747 9759
/HOWERTON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:25 PM CDT, 17 minutes earlier.
Area forecast discussion, May 17, 1:25 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 125 PM CDT THU MAY 17 2001 MAIN CONCERNS TO ADDRESS FOR THIS FORECAST ARE PCPN CHANCES AND TEMPS. 18Z SFC MAP INDICATES PRE-FRONTAL SFC BOUNDARY JUST SOUTH AND EAST OF THE KANSAS TURNPIKE...AND CAPES RUNNING IN EXCESS OF 3000 J/KG. WITH WEAK CAP...SEEING TSRA FORMING ALONG THIS BOUNDARY AND IT SHOULD BECOME WIDESPREAD...THEN MOVE EAST. WEAK WIND FIELDS AND HIGH INSTABILITY SUGGEST SOME THREAT FOR SEVERE HAIL AND BRIEF GUSTY WINDS. ALSO...EXPECT STORMS TO BE SLOW MOVING SO HEAVY RAINS WILL BE A CONCERN AS WELL. WILL INCLUDE SEVERE WORDING AND THREAT FOR HEAVY RAINS IN SC/SE ZONES. MEANWHILE...WILL CONTINUE CHANCE FOR POPS IN CENTRAL KS AHEAD OF MID LEVEL SHORT WAVE SEEN ON PROFILERS/WATER VAPOR SAT IMAGERY. MODELS AGREE THIS SHORTWAVE EXITS SOUTHEAST KANSAS SHORTLY AFTER 06Z AND WITH ISENTROPIC DOWNGLIDE MOVING IN ITS WAKE...FEEL PCPN WILL END EARLIER THAN PREVIOUSLY THOUGHT AND WILL REMOVE CHANCES OF PCPN FRIDAY. AS FOR LOWS TONIGHT WILL BUMP UP VALUES IN ICT/CNU ZONES WHERE 60+ DEGREE DEWPOINTS HAVE A DIFFICULT TIME EXITING THE AREA. COOLING BEHIND THIS SYSTEM...NOT THAT IMPRESSIVE...AND WITH 1000-850MB THICKNESSES/850 MB TEMPS FORECAST TO ONLY DECREASE SLIGHTLY FRIDAY. FEEL WARMER FWC NUMBERS ARE THE WAY TO GO...AND WILL BUMP UP HIGHS FRIDAY IN ICT/CNU ZONES. IN A COMPLETE REVERSAL OF YESTERDAY/S RUNS...TODAY THE ETA KEEPS BAJA CUTOFF LOW IN THE SOUTHWEST SATURDAY...WHILE AVN PICKS IT UP AND PUSHES IT INTO SW KS BY SUNDAY. AS A RESULT...AVN SLOWER WITH FRONTAL POSITION ON SATURDAY. CONSIDERING THE STRENGTH OF THE NORTHERN STREAM SYSTEM DOESN'T APPEAR THAT STRONG...LIKE ETA/S IDEA OF HOLDING THIS FEATURE WELL TO OUR SOUTHWEST THROUGH SUNDAY. AS FOR FRIDAY NIGHT...MOISTURE BEGINS TO RETURN TO WESTERN KS AND ETA SHOWS GOOD THETA-E/WAA WITH ELEVATED LI/S BELOW ZERO. IT WILL BE CLOSE CALL IF THIS FORMS IN WESTERN ZONES BEFORE 12Z SATURDAY...SO FOR CONSISTENCY SAKE...WILL KEEP FORECAST DRY FRIDAY NIGHT...BUT WILL INCREASE CLOUDS. WITH THE INCREASE IN CLOUDS AND S/SE FLOW WILL BUMP UP LOWS FRIDAY NIGHT. ON SATURDAY...WILL RETAIN PCPN CHANCES WITH WEAK BOUNDARY IN THE AREA AND WEAK WAVE MOVING THROUGH WESTERLY FLOW. EXTENDED DISC: SOME CHANGES WILL BE MADE TO THE EXTENDED FCST. FIRST...ECMWF/CANADIAN BRINGS MUCH WARMER TEMPS OVER THE REGION AHEAD OF NEXT SFC FRONT SUNDAY. WITH THE MRF SLOWING DOWN THIS SYSTEM FROM RUN TO RUN...FEEL WARMER TEMPS ON SUNDAY ARE THE WAY TO GO. AS A RESULT..WILL INCREASE HIGHS. WILL BE INTERESTING TO SEE HOW MUCH MOISTURE RETURN...BUT WITH SUCH A VIGOROUS SYSTEM...SHOULD SEE A PRETTY GOOD SHOT AT TSRA LATE SUNDAY/EARLY MONDAY. MRF/ECMWF/CANADIAN ALL AGREE MUCH COOLER AIR ARRIVES BEHIND BOUNDARY MONDAY...BUT DIFFER ON THE MAGNITUDE (WITH THE MRF MUCH STRONGER). APPEARS MRF MUCH TOO AGGRESSIVE ON &STRENGTH OF UPPER WAVE AND AMOUNT OF COLD AIR. STILL...WILL LOWER HIGHS A CATEGORY FOR TUES/WED. ***COMPLETE AFD WITH CCF NUMBERS EXPECTED TO BE ISSUED AROUND 330 PM*** HYSELL .ICT...NONE.
In the hours before
Special weather statement, May 17, 11:35 AM CDT, 2 hours 7 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT THU MAY 17 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF LATE THIS MORNING...A COLD FRONT WAS MOVING SOUTHWARD THROUGH
NORTHERN KANSAS. IN ADDITION...A THUNDERSTORM OUTFLOW BOUNDARY
EXTENDED FROM SOUTH CENTRAL KANSAS INTO CENTRAL OKLAHOMA.
THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE SOUTH OF THE COLD FRONT.
THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.
THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS MAINLY WEST
OF A WINFIELD TO EMPORIA LINE THROUGH 6 PM.
THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING.
SPOTTER ACTIVATION IS POSSIBLE MAINLY WEST OF A WINFIELD TO EMPORIA
LINE THROUGH 6 PM...AND ANYWHERE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS INTO MID EVENING.
/CARUSOSpecial weather statement, May 17, 12:36 PM CDT, 1 hour 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT THU MAY 17 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF EARLY AFTERNOON...A COLD FRONT EXTENDED FROM NORTHEAST
KANSAS...ACROSS CENTRAL AND SOUTHWEST KANSAS. A THUNDERSTORM
OUTFLOW BOUNDARY EXTENDED SOUTHWARD FROM THE FRONT...FROM NEAR
COUNCIL GROVE TO WICHITA...INTO NORTH CENTRAL OKLAHOMA.
THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE ALONG AND EAST OF THE OUTFLOW BOUNDARY.
THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.
THESE THUNDERSTORMS WILL SPREAD INTO SOUTHEAST KANSAS MAINLY AFTER
3 PM.
THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS
ALONG AND EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER TO
MARION...ALL THE WAY TO THE MISSOURI BORDER.
THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING OVER SOUTHEAST KANSAS.
SPOTTER ACTIVATION IS POSSIBLE ACROSS THE AREA THAT IS ALONG AND
EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER...TO MARION ALL
THE WAY TO THE MISSOURI BORDER.
/CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:16 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 44 min |
| May 17, 1:51 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
| May 17, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 17, 2:47 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| May 17, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| May 17, 3:23 PM CDT | Flash Flood Warning | ICT | Sumner | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.